Frequently Asked Questions
Healthcare providers routinely ask Dr. Hall questions specific to clinical nephrology, and he has compiled a list of nephrology pearls to help you manage your patient's nephrology issues in the clinic setting. These answers do not circumvent nephrology consultation, and are only suggestions. They are evidence based and anecdotal, but should not be used as standard of care nephrology consultation. Formal consultation is recommended if your patient have a serious enough nephrology concern.
When to refer to a Nephrologist?
Serum creatinine > 1.5mg/dL or unexplained rise in serum creatinine
GFR < 60mL/min(CKD Stage 3-5)
Urine protein > 200-250mg/24hr
Hyponatremia (serum sodium < 130mg/dL)
Hyperkalemia (serum potassium > 5.0mg/dL).
Should an ACE-inhibitor be stopped if the serum creatinine rises?
If the serum creatinine rises > 30% after starting an ACE-I, the ACE-I should be stopped. The rise in serum creatinine is considered renal protective when this rise is <30%; however, a rise more than 30% implies renovascular disease.
Can ACE-inhibitors be started in Stage 4-5 CKD patients?
Yes. ACE-inhibitors are the mainstay agents used to slow renal disease progression, so these agents should always be considered applicable to renal patients unless there are contraindications or unless the the serum creatinine rises >30%. I usually stop ACE-inhibitors for the following reasons: serum potassium > 5.5-6.0mg/dL, dry hacking cough, allergy, angioedema, muscle aches, or other severe side effect.
When to stop Metformin in CKD patients?
Metformin can precipitate lactic acidosis in patients with CKD, so it should be stopped when the Cre > 1.4mg/dL or when the patient's GFR < 40ml/min. This is a rough guideline because a muscular black male with a Cre of 1.4mg/dL will most likely have a GFR >60ml/min. Lactic acidosis is a life threatening condition, so be aware of this common side effect in metformin treated patients.
How do I treat gout in CKD patients?
Since acute kidney injury(acute renal failure) is a major risk factor with NSAIDS, these agents are not routinely recommended in CKD patients. Solumedrol, colchicine, and allopurinol can be safely used in CKD patients without major side effects. Colchicine can be given without much renal adjustment, but allopurinol usually needs renal adjustment. Toradol/NSAIDS should be avoided in patients with GFR < 40ml/min because of its direct toxic effect on the renal tubules.
Approach to lower extremity edema?
Medication induced edema should always be considered as an etiology. NSAIDS, norvasc, and steroids can induce lower extremity edema. Nephrotic syndrome can also precipitate significant edema, especially when there is hypoalbuminemia. Diuretics are used primarily to treat edema. Thiazide diuretics are first line agents for edema, but loop diuretics are recommended for patients with GFR < 30mL/min. Twice daily furosemide approximately 6-8hrs apart works best and the dose should be adjusted to achieve euvolemia. Some patients are salt sensitive and this yields refractory edema. Thus, salt intake should be scrutinized and lowered to < 2grams daily. Of course, heart failure and liver failure should always be included in the differential of lower extremity edema. Refractory edema warrants nephrology referral.
How to prevent hypoglycemia in CKD patients?
Hypoglycemia is common in CKD patients because of prolonged half-life of exogenous insulin products & oral hypoglycemics. In CKD patients, insulin & oral hypoglycemics should be initiated at low doses, and glucose levels monitored more frequently. With the addition of each agent or with worsening GFR, the incidence of hypoglycemia rises. Discontinuation of these agents will improve glucose levels, but sometimes this may take 24-72 hours depending on GFR & medication dose. Elderly are especially susceptible to the hypoglycemia phenomenon. Warning patients about this side effect and prescribing glucose tablets will help avert unsuspecting hypoglycemia, thus preventing a hospital admission. One other point is that hypoglycemia in a CKD patient may be an early signal that the GFR is worsening or that the patient may be in outright acute renal failure(acute kidney injury).